Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 4, NWS Eureka, CA

September 1, 2023Del Norte County, California

NWS Eureka, CA issued this flash flood warning at Sep 1, 2023, 5:30 PM PDT for Del Norte County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2023, 5:30 PM PDT (00:30 UTC)
Expired
Sep 1, 2023, 9:59 PM PDT
In force
4 hr
Issued by
NWS Eureka, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Del Norte County, CA

The radar

The Medford radar (KMAX), 79 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 0.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2023-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2023-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

620 
WGUS56 KEKA 020030
FFWEKA
CAC015-020600-
/O.NEW.KEKA.FF.W.0004.230902T0030Z-230902T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Eureka CA
530 PM PDT Fri Sep 1 2023

The National Weather Service in Eureka has issued a

* Flash Flood Warning for...
  The Smith River and Slater burn scar in...
  Northeastern Del Norte County in northwestern California...

* Until 1100 PM PDT.

* At 530 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Smith River and Slater Burn Scar. The expected 
  rainfall rate is 0.5 to 1 inch in 1 hour. Flash flooding is 
  ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Smith River Complex. The debris flow can consist 
of rock, mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Smith River
           and Slater Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Smith River and Slater Burn Scar.

* Some locations that will experience flash flooding include...
  mainly rural areas of Northeastern Del Norte County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Smith River and Slater Burn Scar. Severe debris flows 
can also be anticipated across roads. Roads and driveways may be 
washed away in places. If you encounter flood waters...climb to 
safety.

&&

LAT...LON 4186 12365 4176 12392 4186 12397 4200 12391
      4200 12366 4200 12362 4200 12352 4199 12354
      4196 12353 4193 12355 4191 12355 4191 12356
      4190 12357 4191 12359 4188 12361 4189 12364
      4188 12365

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

ZVS
1 follow-up statement
080 
WGUS76 KEKA 020459
FFSEKA

Flash Flood Statement
National Weather Service Eureka CA
959 PM PDT Fri Sep 1 2023

CAC015-020509-
/O.CAN.KEKA.FF.W.0004.000000T0000Z-230902T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Del Norte CA-
959 PM PDT Fri Sep 1 2023

...FLASH FLOOD WARNING FOR THE SMITH RIVER AND SLATER BURN SCAR IS 
CANCELLED FOR NORTHEASTERN DEL NORTE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4186 12365 4176 12392 4186 12397 4200 12391
      4200 12366 4200 12362 4200 12352 4199 12354
      4196 12353 4193 12355 4191 12355 4191 12356
      4190 12357 4191 12359 4188 12361 4189 12364
      4188 12365

$$

ZVS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 2:18 PM PDT, 3 hours 12 minutes earlier.

Area forecast discussion, Sep 1, 2:18 PM PDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
218 PM PDT Fri Sep 1 2023

.SYNOPSIS...Cool weather will persist through Sunday. In
addition, periods of beneficial showers are expected through
Saturday, with isolated thunderstorms possible. Drier weather is
then likely starting Sunday, with warmer temperatures returning
next week.

&&

.DISCUSSION...An upper disturbance was pivoting over NRN CA this
afternoon. Ascent/deep-layer moistening associated with the
disturbance was aiding in widespread beneficial shower development
over much of Trinity, Humboldt, and Del Norte Counties. In
addition, pockets of MUCAPE values up to 1000 J/kg were promoting
embedded isolated/scattered thunderstorm development, which will
generally spread west toward the Del Norte and NRN Humboldt County
coast through the evening. Otherwise, some shower activity will
linger across the region tonight, and then possibly experience an
increase in coverage and intensity during Saturday afternoon with
an increase in daytime heating. In addition, a generally cool
airmass associated with an upper trough centered over the region
will favor unseasonably cool high temperatures (60s and 70s) across
interior valleys through the weekend.

The previously mentioned upper trough is forecast to depart
eastward during Sunday. Drier weather will become probable across
the EKA CWA as a result. Furthermore, interior valley
temperatures will moderate back into the 80s during early to
middle portions of next week as quasi-zonal flow aloft develops
across the West Coast.

Garner

&&

.AVIATION...Low pressure hanging just off the Lost Coast
alongside an associated shield of showers and thunderstorms have
generated a dynamic and inconsistent environment this afternoon.
Along the coast, IFR ceilings have persisted into the early
afternoon with periods of gusty north winds to 25 kts.

As storms approach the coast from the east, periods of LIFR
conditions can be expected with low visibility in rain and erratic
winds. Most showers will be isolated north of the Mendocino County
border. Winds will subside and turn to the south early this evening
as the first round of showers move offshore. Light rain and
associated IFR to LIFR conditions will continue until around sunset.

Showers will subside by midnight, but fog and a ragged marine layer
are still very likely (>80% chance) to bring at least IFR conditions
through the night. Conditions will be better further south, but even
Ukiah may see periods of MVFR ceilings overnight as southerly flow
pushes marine influence northward. A much weakened marine layer is
likely (>60% chance) to allow for clearing to VFR tomorrow. /JHW

&&

.MARINE...Moderate northerly winds have gradually subsided today
as weak low pressure crosses over the waters. There are only a few
remaining gusts over 21kts being recorded in the northern outer
waters. In the northern waters, short periods seas have built to
around 8 feet and at 8 seconds and will gradually fall this
evening. Conditions have remained calm enough in the southern
waters to expire the small craft advisories there early this
afternoon. A small craft will expire later tonight as the northern
waters calm as well. Winds will turn southerly this weekend but
remain moderate at most.

No strong winds over 20 kts. are expected until at least late
Monday evening. Besides wind waves a series of long period
northwesterly swells around 4 feet and southerly swells around 2
feet will continue to influence the overall sea state into early
next week. /JHW

&&

.HYDROLOGY...A band of heavy showers and embedded thunderstorms
will spread west across NWRN CA this evening. Convectively
enhanced precipitation and generally slow storm motions will aid
in rainfall rates potentially exceeding a half inch per hour near
the River Complex, Smith River Complex, Slater, and South Fork
Complex burn scars. Flash flooding due to debris flow will
subsequently be possible across the burn scars...reference the
latest flash flood products for more information. /JG&SEC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Flash Flood Watch until 11 PM PDT this evening for CAZ102-
     107.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 3 PM PDT this afternoon for
     PZZ455-475.

     Small Craft Advisory until 9 PM PDT this evening for PZZ470.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

Nearby

Flash Flood Warnings in California, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.